Document Type

Journal Article

Department/Unit

Department of Economics

Title

The covariance sign of transformed random variables with applications to economics and finance

Language

English

Abstract

A number of problems in economics, finance and insurance rely on determining the sign of the covariance of two transformations of a random variable. The classical Chebyshev's inequality offers a powerful tool for solving the problem, but it assumes that the transformations are monotonic, which is not always the case in applications. For this reason, in the present paper, we establish new results for determining the covariance sign and provide further insights into the area. Unlike many previous works, our method of analysis, which is probabilistic in its nature, does not rely on the classical Höffding's representation of the covariance or on any of its numerous extensions and generalizations. We motivate our research with several problems arising in economics, finance and insurance. © 2010 The authors Published by Oxford University Press on behalf of the Institute of Mathematics and its Applications. All rights reserved.

Keywords

Chebyshev's inequality, covariance inequality, decision under risk

Publication Date

2011

Source Publication Title

IMA Journal of Management Mathematics

Volume

22

Issue

3

Start Page

291

End Page

300

Publisher

Oxford University Press

DOI

10.1093/imaman/dpq012

Link to Publisher's Edition

http://dx.doi.org/10.1093/imaman/dpq012

ISSN (print)

1471678X

ISSN (electronic)

14716798

This document is currently not available here.

Share

COinS